Kansas, 2017Flash Flooding in Kansas, August 5 to 6, 2017
August 5 to 6, 2017 · NWS EAX · 7 events in 3 counties and zones
On the evening of August 5, 2017 a round of thunderstorms formed just north of Kansas City. The orientation of these storms ensured that repeated heavy rain would run over the same areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of August 5, 2017 a round of thunderstorms formed just north of Kansas City. The orientation of these storms ensured that repeated heavy rain would run over the same areas. This training of thunderstorms produced prolonged heavy rain over the Kansas City Metro area resulting in 3 to 6 inches of rain over a 4-6 hour period and causing quite a bit of flooding in and around Kansas City. Several water rescues were conducted around Kansas City through the evening and overnight hours, but remarkably no one was injured or killed in this event. More information from this event can be found at the following dedicated website to the event: https://www.weather.gov/eax/August52017FlashFloodinginKC .
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 5, 5:18 PM CST, 4 hours 17 minutes earlier.
Area forecast discussion, Aug 5, 5:18 PM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
618 PM CDT Sat Aug 5 2017
.Discussion...
Issued at 313 PM CDT SAT AUG 5 2017
Potential dangerous flash flooding will be the main threat in the
next 24 hours as synoptic conditions are setting the area up
potential training thunderstorms along an elevated warm frontal
boundary over our CWA. The Flash Flood Watch will remain in effect
through 7AM tomorrow as this entire area will have the potential to
have flash flooding depending on where the main line of training
thunderstorms sets up overnight.
The LLJ this morning developed a NW-SE oriented line of convection
with moderate stratiform rain as it pushed through providing a nice
soaking rain of around 0.5" for most of the area south of the
Missouri River. This event will be the primer for the next more
significant heavy rain event this evening as soils will be somewhat
saturated over the area. Currently the LLJ has a south to north
orientation over eastern KS helping to develop some elevated storms
along a WNW-ESE oriented 850mb boundary near Topeka. NWP models
have sort of been all over the place with the forecasted QPF totals
in amount and location making it difficult to nail down the final
QPF maximum locations though Sunday morning. Looking at VWP data it
does appear that the RAP, NAM, and NAMnest have all been the most
constant solutions with the RAP matching up with the wind profiles
at 850mp the best. With this said, these three models as well as
the HRRR have indicated the LLJ will ramp up over eastern Kansas
around 7pm CDT creating a strong convergent boundary right over the
KC Metro area and reorienting the 850mb boundary more W-E. This
reorientation is crucial as it places the boundary parallel to the
storm motion which increases the likelihood of training convection
along the northwest of this boundary. PWAT values between 1.8 and 2"
with MUCAPE values between 1000-1500J/kg and plenty of forcing set
up a potentially dangerous situations. This boundary appears to
stay somewhat stationary over the Missouri River area until just
after midnight when it slowly starts to advect to the SSE as the LLJ
shifts more SW-NE oriented. Currently we are forecasting widespread
4" of precipitation over the area south of St. Joseph with pockets
of 5-6" along the training boundary. There could even be localized
areas that see above that if multiple strong storms move over the
same area for a period of time. Outside of the flooding threat
there is also a chance of seeing some elevated supercells with low
Cape but high effective bulk shear after 7pm. The threat is
somewhat low for winds or tornadoes with these storms being elevated
above the boundary layer, but large hail could be possible with
somewhat lower freezing levels around 12kft. The main threat for
severe weather would be along the convergent boundary with the
strongest forcing. Another issue that leads to the flash flood
potential is that the rain storm two weeks ago helped to decrease
our flash flood guidance with most of the area below the Missouri
River only needing 2-3" in 1, 3, or 6 hours to reach the flash flood
criteria. Expect warnings to be issued rather quickly if this
scenario does set up as expected and water could rise fast with
soils already saturated. Traveling through these heavy rain areas
after dark is not recommended as water may be difficult to see on
the roads as it rises overnight. Temperatures may not even make it
into the 70s today with continual cloud coverage and precipitation
inhibiting any type of heating.
The surface low driving this event will slowly move to the east
Sunday morning helping to drive this precip to the SE and out of the
area by Sunday afternoon as ridging and NE flow push back into the
area. This high pressure will dominate the area through Wednesday
with unseasonably low temperatures below 80 degrees through Tuesday.
A weak shortwave pushes through Wednesday creating some chances of
precipitation over the area but overall most should stay dry.
Temperatures stay cool in the lower 80s through Thursday with mostly
nice conditions expected for August.
The next real chance for rain will occur Friday as a strong upper
level shortwave pushes into the area from the central plains
creating another rainy day Friday, although it looks much less of a
flooding event than tonight. Ridging pushes back in quickly
Saturday making for a decent weekend with mostly dry conditions and
high temperatures in the lower to mid 80s.
&&
.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 618 PM CDT SAT AUG 5 2017
Multiple hazards will affect air traffic throughout most of the
terminals. The first hazard will be persistent thunderstorms that
will continue to develop over the region through the first 6 hours
of the forecast period. Visibility may be decreased in heavy rain
at times to at IFR or below temporarily. These storms will start
to move to the SE away from the terminals in the morning, but will
be a problem off and on throughout that timeframe.
The second hazard will be a low IFR ceiling around 1000ft that
looks to persist for most of the forecast period. There may be
times that it lifts above IFR with TS are around the station but
overall trend will be IFR conditions until Sunday afternoon. If
this changes the forecasts will adjust as needed.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Sunday morning for KSZ025-057-060-
103>105.
MO...Flash Flood Watch through Sunday morning for MOZ028>033-037>040-
043>046-053-054.
&&
Discussion...Barham
Aviation...BarhamHazardous weather outlook, Aug 5, 2:12 AM CST, 19 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
312 AM CDT Sat Aug 5 2017
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-060815-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
312 AM CDT Sat Aug 5 2017
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Flash flooding potential is possible Saturday night through Sunday
morning over areas along and south of I-70, including the Kansas
City metro. Widespread rainfall totals between 2 to 4 inches are
expected, with locally higher amounts possible. River levels will
likely see rapid increases, with subsequent flooding possible.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Hazardous weather is expected at this time.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Aug 5, 9:14 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1014 PM CDT SAT AUG 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM FLASH FLOOD LAKE WAUKOMIS 39.23N 94.64W
08/05/2017 PLATTE MO EMERGENCY MNGR
SPILLWAY FOR LAKE WAUKOMIS CLOSED DUE TO
WATER GOING OVER IT.
&&
LGLocal storm report, Aug 5, 9:15 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1015 PM CDT SAT AUG 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HEAVY RAIN BONNER SPRINGS 39.06N 94.88W
08/05/2017 E3.00 INCH WYANDOTTE KS BROADCAST MEDIA
&&
LGLocal storm report, Aug 5, 9:16 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1016 PM CDT SAT AUG 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM HEAVY RAIN 3 W CENTERVIEW 38.74N 93.89W
08/05/2017 E5.00 INCH JOHNSON MO NWS EMPLOYEE
STORM TOTAL SO FAR AND RISING.
&&
LGLocal storm report, Aug 5, 9:20 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1020 PM CDT SAT AUG 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM FLASH FLOOD 7 E FAYETTEVILLE 38.87N 93.63W
08/05/2017 JOHNSON MO EMERGENCY MNGR
WATER OVER THE ROAD AT HWY E AND NE 541ST
ST. RELAYED BY AMATEUR RADIO.
&&
LGLocal storm report, Aug 5, 9:24 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1024 PM CDT SAT AUG 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM FLASH FLOOD 5 NNW LEETON 38.64N 93.74W
08/05/2017 JOHNSON MO 911 CALL CENTER
WATER OVER THE ROAD SOUTH OF WARRENSBURG ON
HWY 13, ABOUT A 1/4 MILE SOUTH OF SE MO PP
RD. RELAYED BY AMATEUR RADIO.
&&
LGLocal storm report, Aug 5, 9:33 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1033 PM CDT SAT AUG 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM FLASH FLOOD 5 S KANSAS CITY 39.03N 94.57W
08/05/2017 JACKSON MO BROADCAST MEDIA
POLICE BLOCKING OFF ROAD NEAR E 56TH ST AND
TROOST AVE DUE TO WATER OVER THE ROAD.
&&
LGFlash Flood, Johnson
- When
- August 5, 9:35 PM CST to August 6, 12:35 AM CST
- Where
- Johnson County, 1.41 mi SSW of Shawnee to 1.07 mi WSW of Roeland Park
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.000, -94.727
Police had to block off Quivira Road near 73rd St due to high water running over the road.
Flash Flood, Johnson
- When
- August 5, 9:37 PM CST to August 6, 12:37 AM CST
- Where
- Johnson County, 2.24 mi SW of De Soto to 1.48 mi W of De Soto
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.962, -95.004
There was standing and running water at several intersections in DeSoto.
Flash Flood, Johnson
- When
- August 5, 9:44 PM CST to August 6, 12:44 AM CST
- Where
- Johnson County, 0.71 mi ENE of Westwood to 0.76 mi NNE of Westwood
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.035, -94.608
Water was rushing over the road behind Pembroke Hill School.
Flash Flood, Wyandotte
- When
- August 5, 9:45 PM CST to August 6, 12:45 AM CST
- Where
- Wyandotte County, 3.52 mi SE of Turner to 3.79 mi SE of Turner
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.038, -94.663
I-35 southbound was closed for a couple hours due to flash flooding. KC Fire reported that multiple water rescues occurred in the area of I-35 and Lamar Blvd, including one with three people inside of a vehicle floating down the interstate.
Flash Flood, Leavenworth
- When
- August 5, 9:59 PM CST to August 6, 12:59 AM CST
- Where
- Leavenworth County, 1.63 mi SW of Tonganoxie to 1.65 mi W of Tonganoxie
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 39.105, -95.104
A vehicle was forced off the road at Himpel Road and US HWY 24/40. Numerous other roads in the county were closed due to flooding.
Flash Flood, Johnson
- When
- August 5, 10:10 PM CST to August 6, 1:10 AM CST
- Where
- Johnson County, 1.33 mi NE of Fairway to 1.66 mi N of Fairway
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.046, -94.635
KHP shut down I-35 southbound at 18th St due to flooding.
Flash Flood, Wyandotte
- When
- August 5, 10:10 PM CST to August 6, 1:10 AM CST
- Where
- Wyandotte County, 3.74 mi ESE of Morris to 3.4 mi SSE of Turner
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.026, -94.687
KHP shut down I-35 at Antioch Road due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Oklahoma, August 5 to 6, 201730 injured · $50 million · EF2 · 22 events
- Flash Flood in Utah, August 5, 2017$1.0 million · 1 event
- Hail and Damaging Winds in Kansas, August 5, 2017$207,000 · 1.75 in hail · 19 events
- Lightning Strike in Florida, August 5, 2017$200,000 · 1 event
- Flash Flooding and Flooding in Missouri, August 5 to 6, 201729 events
- Tornadoes in Maine, August 5, 2017EF1 · 2 events
- Flash Flooding and Flooding in Missouri, August 5 to 6, 2017$6,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Oklahoma, August 5, 2017$10,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Kansas, August 5, 20171 in hail · 5 events
- Flash Flood and Debris Flows in Colorado, August 5 to 6, 2017$5,000 · 4 events
- Hail and Damaging Wind in South Dakota, August 5, 20171 in hail · 4 events
- Damaging Winds in Texas, August 5, 201778 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718609, 718610, 718611, 718612, 718613, 718614, 718615.